Indian Journal of Dermatology
CASE REPORT
Year
: 2009  |  Volume : 54  |  Issue : 5  |  Page : 66--67

Cefoperazone induced hypersensitivity vasculitis


Subodh K Katiyar, Shivesh Prakash 
 Department of Tuberculosis and Respiratory Diseases, GSVM Medical College, Kanpur, India

Correspondence Address:
Shivesh Prakash
Department of Tuberculosis and Respiratory Diseases, Dr. ML Chest hospital, GSVM Medical College, Kanpur
India

Abstract

Cefoperazone has been reported to cause vasculitic complications only once before. Here, we report yet another case of hypersensitivity vasculitis associated with cefoperazone. A 28-year-old lady with pneumococcal pneumonia developed hypersensitivity vasculitis on the fifth day of cefoperazone therapy. Hypersensitivity vasculitis resolved gradually after removal of the agent and did not recur. Although hypersensitivity vasculitis has multiple causes, coexistence of hypersensitivity vasculitis and cefoperazone treatment, and the quick resolution of the disease after removal of the drug, strongly favors a causative relationship. To our knowledge, this is the second report of a hypersensitivity vasculitis associated with cefoperazone and hence the drug should be considered as a possible cause while evaluating a case of drug induced hypersensitivity vasculitis.



How to cite this article:
Katiyar SK, Prakash S. Cefoperazone induced hypersensitivity vasculitis.Indian J Dermatol 2009;54:66-67


How to cite this URL:
Katiyar SK, Prakash S. Cefoperazone induced hypersensitivity vasculitis. Indian J Dermatol [serial online] 2009 [cited 2019 Nov 17 ];54:66-67
Available from: http://www.e-ijd.org/text.asp?2009/54/5/66/45461


Full Text

 Introduction



Cefoperazone is a third generation cephalosporin antibiotic which was introduced in 1985. It has gained widespread use for treating serious infections. Since its introduction much information has accumulated about its possible adverse effects with hypersensitivity reactions being the most common side effects e.g. urticaria, maculopapular and erythematous skin rash and rarely anaphylaxis and bronchospasm. [1],[2] The literature on vasculitic complications of cefoperazone is sparse, limited to a single case report to the best of our knowledge. [3] We hereby report another case of hypersensitivity vasculitis associated with cefoperazone to emphasize that this need to be considered as a possible cause for hypersensitivity vasculitis.

 Case History



A 28-year-old lady was admitted to our hospital with seven days history of high grade fever, cough with yellowish, non-foul smelling sputum, right sided chest pain and gradually progressive breathlessness. She had no history of allergic manifestations, connective tissue disorder, respiratory tract infection and/or use of antibiotics or another drug in the past.

Physical examination revealed febrile patient who was tachypnoeic, she had tachycardia and tubular breath sound was present over right supra-scapular and infra-clavicular region. The white-cell count was 19,700 per mm 3 with 89 percent neutrophils, and 9 percent lymphocytes. Haemoglobin was 12.1 gm/dl. Sputum examination revealed gram positive diplococci. Based on clinical and laboratory findings a diagnosis of pneumococcal pneumonia was entertained. Cefoperazone 4 gm/day in two divided doses was initiated on the first day of admission. On the fifth day she developed an erythematous maculopapular rash without edema symmetrically along both the legs and feet. By the seventh day, the rash gradually spread to gluteal region and abdomen and changed to slightly elevated palpable purpuric lesions measuring 3 to 6mm in diameter, which did not blanch on pressure. On the seventh day of admission, cefoperazone regimen was changed to levofloxacin 500mg OD and an antihistaminic (Levo-cetirizine 5mg per day for 5 days) was initiated. The patient had no melaena, vomiting, abdominal pain, arthritis or arthralgia. Rheumatoid factor, antinuclear antibody (ANA) and anti-deoxyribonucleic acid (anti-DNA) were negative. Prothrombin time, partial thromboplastin time, serum complements (C3, C4), urinalysis, and platelet were normal. Liver and kidney function tests were within normal limits. Her white blood cell counts returned to normal after six days. A skin biopsy of a purpuric lesion from the anterior of the leg was done on the second day of the rash which revealed a cutaneous vasculitis characterized by perivascular mononuclear cell infiltration. The cutaneous lesions faded within a few days and disappeared on the seventh day after discontinuation of cefoperazone therapy. Levofloxacin was continued for 10 days. The patient was discharged on the 18 th day of hospitalization. On periodic visits, she is quite well and purpura did not recur.

 Discussion



Hypersensitivity vasculitis dominantly involves the small vessels and presents usually as a drug or infection induced purpura. Apart from bacterial infection and drugs, the disease has been reported to be triggered by many factors including immune complexes, blood stasis and systemic disease. [4] The criteria of the classification of hypersensitivity vasculitis are related to age at onset which is usually>16years, medication, palpable purpura, maculopapular rash and biopsy showing granulocytes in a perivascular or extravascular location. The presence of any 3 or more criteria has been shown to have a sensitivity of 71% and a specificity of 84%. [5] Our patient satisfies four of the above five criteria i.e. age>16 years, cefoperazone as the offending medication, palpable purpura and maculopapular rash. In hypersensitivity vasculitis, a type III immune complex reaction or a type IV cell mediated reaction has been proposed as a pathogenic mechanism responsible for blood vessel injury. The term "hypersensitivity" seems justified when the triggering agent is a drug. [6] The deposition of immune complexes in vessel walls, and activation of complement cascade is believed to trigger vascular damage. The migration of polymorphonuclear leukocytes and release of lysosomal enzymes damage blood vessels, leading to extravasation of erythrocytes, fibrin deposition, and necrosis. Lesion in our patient was of lymhocytic type and complement level was normal. Hypersensitivity vasculitis can be divided into neutrophilic and lymhocytic subtypes. The former is frequently associated with hypocomplementemia, whereas the latter is not. [7] Lymphocytic infiltration might represent the resolving phase of an immune complex-mediated neutrophilic vasculitis in lesions more than 48h old. [8] In our patient, lymphocytic infiltration may be due to delayed biopsy in resolving phase. Up to 10-30% of cases of hypersensitivity vasculitis are drug induced. Penicillins and sulphonamides are most frequently associated with such a reaction, but many other agents have been implicated as well. [4],[9] The other common agents responsible are allopurinol, antiarrythmics, antihypertensives, hydralazine, cimetidine, furosemide, hydantoins, and phenylbutazone. [10]

References

1Cohen MS, Washton HE, Barranco SF. Multicentre clinical trial of cefoperazone sodium in the United States. Am J Med 1985;79:S35-41
2Meyers BR. Comparative toxicities of third-generation cephalosporins. Am J Med 1985;79:S96-103.
3Ismail I, Sancar B, Ali OK, Ender A, Nuran G. Hypersensitivity vasculitis induced by cefoperazone / sulbactam. Ann Clin Microbiol Antimicrob 2003;2:1.
4Blaiss MS, deShazo RD. Drug allergy. Pediatr Clin North Am 1988;35:1131-47.
5Calabrese LH, Michel BA, Bloch DA, Arend WP, EdworthySM, Fauci AS, et al . The American College of Rheumatology, 1990 criteia for the classification of hypersensitivity vasculitis. Arthritis Rheum 1990;33:1108-13.
6Gibson LE, Su WP. Cutaneous vasculitis. Rheum Dis Clin North Am 1990;16:309-24.
7Lie JT; members and consultants of the American College of Rheumatoyogy Subcommittee. Classification of vasculitis Illustrated histopathologic classification criteria for selected vasculitis syndromes. Arthritis Rheum 1990;33:1074-87.
8Zax RH, Hodge SJ, Callen JP. Cutaneous leukocytoclastic vasculitis: Serial histopatologic evaluation demonstrates the dynamic nature of the infiltrate. Arch Dermatol 1990;126:69-72.
9de Vega T, Blanco S, Lopez C, Pacual E, Sanchez M, Zamarron A. Clarithromycin-induced leucocytoclastic vasculitis. Eur J Clin Microbiol Infect Dis 1993;12:563
10VanArdsel PP Drug hypersensitivity. In : Bierman CW, PearlmanDS, Shapiro GG, Busse WW, editors. Allergy, asthma and immunology from infancy to adulthood. Philadelphia: WB Saunders Co; 1996. p. 320-45.